Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 9, 2022, 2:22 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2022, 2:22 PM HST (00:22 UTC)
- Expired
- Sep 9, 2022, 5:04 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 90 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 2:22 PM HST | FLASH FLOOD | 2 N Wailea, HI | CLOSING AT LILOA HEMA DRIVE FROM KEONEKAI ROAD TO ALAKU ROAD. OFFICERS ARE REPORTING CLOSURE DUE TO WATER RUNOFF, GULCH IS FLOODING, AND DEBRIS ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481
WGHW50 PHFO 100022
FFWHFO
HIC009-100315-
/O.NEW.PHFO.FF.W.0007.220910T0022Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
222 PM HST Fri Sep 9 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 515 PM HST.
* At 222 PM HST, Maui Emergency Management Agency reported that
nearly stationary heavy showers near Kihei has led to the closure
of South Kihei Road near Kalama park. Rain was falling at a rate
of 1 to 2 inches per hour.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kihei, Wailea, Ulupalakua, Makena and Keokea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 515 PM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Maui in Maui County.
LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
2061 15644 2061 15645 2064 15647
FLASH FLOOD...OBSERVED
$$
BIRCHARD2 follow-up statements
320
WGHW70 PHFO 100208
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
408 PM HST Fri Sep 9 2022
HIC009-100315-
/O.CON.PHFO.FF.W.0007.000000T0000Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
408 PM HST Fri Sep 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM HST THIS
AFTERNOON FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 408 PM HST, radar indicated rainfall diminishing in coverage and
intensity over west Maui. However, flooding from earlier rainfall
continues. Maui Emergency Management Agency reports road closures in
South Kihei.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kihei, Wailea, Ulupalakua, Makena and Keokea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
2061 15644 2061 15645 2064 15647
FLASH FLOOD...OBSERVED
$$
BIRCHARD226
WGHW70 PHFO 100304
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
504 PM HST Fri Sep 9 2022
HIC009-100314-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
504 PM HST Fri Sep 9 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Some road closures may be ongoing in Kihei as flood
waters gradually recede.
LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
2061 15644 2061 15645 2064 15647
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:00 AM HST, 4 hours 22 minutes earlier.
Area forecast discussion, Sep 9, 10:00 AM HST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Fri Sep 9 2022 .SYNOPSIS... Moderate trade winds will weaken through Saturday, remain on the lighter side through the weekend, then increase again early next week. An area of increased moisture will bring clouds and showers to mainly windward portions of the islands from Kauai to Maui into tonight, with fewer showers Saturday and Sunday. However, the light winds this weekend may allow some afternoon showers to develop over leeward areas, with clearing at night. An increase in showers is expected over the Big Island on Monday. && .DISCUSSION... An area of increased low-level moisture embedded within a moderate trade wind flow continues to spread clouds and showers to the islands from Maui to Kauai, largely bypassing the Big Island, where skies are mostly sunny. Additionally, a developing trough aloft N of Kauai has weakened and elevated the subsidence inversion, and latest radar data indicates moisture extends as high as 14000', which has allowed some of the showers to become briefly, although they are not remaining over any one area for particularly long. We have received several rainfall alarms this morning from gages in windward Kauai and Oahu, with rainfall rates near 1 inch/hour observed. Although we might normally expect some diurnal decrease in shower coverage this afternoon, model guidance indicates weak low-level convergence helping to support showery weather from Maui to Kauai into tonight before moving W of the islands early Saturday. Weak surface high pressure to the distant NE will dissipate tomorrow, while a new high develops far N of the islands this weekend. This new high will move slowly S toward the islands early next week while gradually weakening. This will cause to trade winds to gradually diminish through Saturday, then slowly strengthen Sunday into next week. The gentle trade winds will remain strong enough to bring showers to windward areas, especially during nights and mornings, but will also be sufficiently light to allow land and sea breezes over leeward areas. After the current field of moisture clears the islands to the W on Saturday, some lingering low-level moisture and weak instability associated with the trough aloft N of Kauai will help support some shower development, especially over Kauai and Oahu. Global models continue to show a significant northward surge of tropical moisture approaching the Big Island from the S, although the timing has trended a little earlier, with PWAT increasing Sunday night and Monday. Although this moisture field will likely be weakening as it approaches, it looks as if it will bring an increase in showers to the Big Island on Monday, especially windward. Forecast grids will be modified to account for this change in forecast philosophy. Moderate trade winds for the first part of next week may trend weaker over the second half, and a nearby weak NE-SW oriented low-level trough may bring an increase in showers around midweek. && .AVIATION... Deeper low level moisture advecting into the islands from the east has enhanced windward shower activity and cloud coverage. Periodic MVFR ceilings and visibilities will continue through the rest of the morning. AIRMET Sierra remains in effect for tempo mountain obscuration for Maui, Molokai, Oahu, and Kauai, and will likely remain in effect through midday. Light to locally moderate trade winds will continue to gradually weaken through Saturday as surface high pressure far northeast of the state dissipates and is replaced by another high that will slowly move towards the islands early next week. The result will be light to locally moderate trades remaining strong enough to focus showers and clouds across windward locations (especially during the overnight through early morning hours), but weak enough to allow nighttime land breezes and afternoon sea breezes for some leeward locations. && .MARINE... Gentle to moderate east trade winds will generally remain in place through this weekend as high pressure far off to the northeast of the state weakens and relaxes the gradient down upon the islands. Lighter winds equate to just land and sea breezes along and near the coasts through Sunday. Moderate to fresh trade winds will return Monday and then hold through mid week. The incoming south southwest swell will increase surf along south- facing shores through the day Saturday, peaking out near surf advisory levels late Sunday through Monday, then slowly fall through mid week. A medium period southeast swell arriving Monday will be added to the mix and will hang on through Wednesday. Surf along east- facing shores will ease into the weekend as trades back off, but may come up Sunday if a medium period easterly swell from former East Pacific Hurricane Kay reaches our east shores. Choppy east wind wave surf surf will pick up next week in response to strengthening trades. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Birchard AVIATION...TS MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 12:04 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.